Alert archive / South Dakota / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS Aberdeen, SD

December 9, 201214 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Dec 9, 2012, 9:01 PM CST for 14 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2012, 9:01 PM CST (03:01 UTC)
Expired
Dec 10, 2012, 9:00 AM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WWUS43 KABR 100301
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CST SUN DEC 9 2012

...BITTERLY COLD WIND CHILLS DEVELOPING...

.TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW AND TEENS
BELOW ZERO OVERNIGHT. THESE COLD TEMPERATURES WILL COMBINE WITH
WIND SPEEDS OF 5 TO 10 MPH TO RESULT IN WIND CHILL TEMPERATURES IN
THE 25 BELOW TO 35 BELOW ZERO RANGE.

MNZ039-046-SDZ005>008-010-011-017>023-037-101500-
/O.NEW.KABR.WC.Y.0001.121210T0301Z-121210T1500Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
901 PM CST SUN DEC 9 2012

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. 

* WIND CHILL VALUES...25 BELOW ZERO TO 35 BELOW ZERO.

* OTHER IMPACTS...ROADWAYS MAY CONTINUE TO BE SLIPPERY OVERNIGHT
  DUE TO THE RECENT SNOWFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

PARKIN
1 follow-up statement
031 
WWUS43 KABR 101509
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
909 AM CST MON DEC 10 2012

MNZ039-046-SDZ005>008-010-011-017>023-037-101615-
/O.EXP.KABR.WC.Y.0001.000000T0000Z-121210T1500Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...MILLER
909 AM CST MON DEC 10 2012

...WIND CHILL ADVISORY HAS EXPIRED...

TEMPERATURES ARE GRADUALLY WARMING WHICH WILL ALLOW WIND CHILLS TO
SLOWLY WARM. THEREFORE THE ADVISORY WAS ALLOWED TO EXPIRE.  

$$

TDK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 6:07 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 9, 6:07 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CST SUN DEC 9 2012

.UPDATE...
CONDITIONS HAVE IMPROVED SIGNIFICANTLY ACROSS THE AREA AS WIND
SPEEDS DIMINISH WITH SUNSET. VISIBILITIES HAVE RISEN TO SIX MILES
OR BETTER ACROSS THE WEST AND CENTRAL...WITH ONE MILE OR HIGHER
ACROSS THE FAR EAST. NEITHER WINTER WEATHER ADVISORY OR BLIZZARD
CONDITIONS ARE BEING MET ANY LONGER...SO HAVE LET ALL HEADLINES
EXPIRE. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
CONDITIONS CONTINUE TO IMPROVE ACROSS THE FORECAST AREA WITH
OBSERVATIONS AND WEB-CAMS REPORTING DECENT VISIBILITIES. THE
WORST CONDITIONS ARE CONFINED TO THE I-90 CORRIDOR AND THE
PRAIRIE COTEAU. THOUGHT ABOUT CANCELING A SMALL PORTION OF THE
BLIZZARD WARNING...BUT WILL LEAVE HEADLINES ALONE FOR NOW. NO
TRAVEL ADVISED IS STILL ADVERTISED FOR HIGHWAYS 14 AND 81...AS
WELL AS PORTIONS OF I-29 AND I-90. IN FACT...I-29 FROM SISSETON
TO SIOUX FALLS IS CLOSED. GFS LAMP GUIDANCE...AS WELL AS HI-RES
MODELS SUGGEST WINDS WILL FALL BELOW 25 KNOTS BY 00Z ALONG THE
I-29 CORRIDOR...WHICH SHOULD LEAD TO IMPROVED VISIBILITIES.

CLEARING SKIES TONIGHT...ALONG WITH LIGHT WINDS AND FRESH SNOW
COVER WILL RESULT IN LOW TEMPERATURES IN THE SINGLE DIGITS TO THE
TEENS BELOW ZERO. APPARENT TEMPERATURES MAY REACH WIND CHILL
CRITERIA IN LOCALIZED AREAS BY MONDAY MORNING. WILL HOLD OFF ON
ISSUING A WIND CHILL ADVISORY FOR NOW AS WINDS SHOULD REMAIN
BELOW 5 MPH WHEN THE COLDEST TEMPERATURES TAKE PLACE.

WEAK WAA DEVELOPS THROUGH THE REST OF THE SHORT TERM WITH
TEMPERATURES SLOWLY WARMING TO NEAR CLIMATOLOGY BY TUESDAY. A WEAK
UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION ON MONDAY NIGHT
MAY PRODUCE SCATTERED FLURRIES FOR LOCATIONS NORTH OF HIGHWAY 212.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
TEMPERATURES WILL BE THE MAIN FORECAST CHALLENGE THROUGH THE LONG
TERM...PARTICULARLY NOW THAT THERE IS WIDESPREAD SNOW COVER.

THE FLOW PATTERN ACROSS THE NORTHERN PLAINS SHOULD FAVOR S/W
RIDGING FOR THE FIRST PART OF THE FORECAST AS ENERGY DIGS INTO THE
SOUTHWEST CONUS...AND NORTHERN STREAM ENERGY TRACKS TO THE NORTH
OF THE REGION. THAT SOUTHWEST CONUS ENERGY THEN EJECTS OUT INTO THE
CENTRAL PART OF THE COUNTRY NEXT WEEKEND. HOWEVER...FORECASTER
CONFIDENCE ON THE TRACK OF THESE SYSTEMS IS LOW...ESPECIALLY SINCE
THE MODELS HAVE NOT BEEN VERY CONSISTENT FOR THE LAST COUPLE RUNS.
FOR NOW...WILL KEEP THE FORECAST MAINLY DRY UNTIL A TREND CAN
BECOME ESTABLISHED. TEMPERATURES WILL LIKELY AVERAGE OUT BELOW
NORMAL GIVEN THE PRISTINE SNOW COVER.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT AND THROUGH
THE DAY MONDAY. WIND SPEEDS CONTINUE TO DIMINISH AND LOOK TO
BECOME LIGHT AND VARIABLE ACROSS THE ENTIRE CWA BY 05Z. SOME CLOUD
COVER WILL SPREAD OVER THE REGION LATE IN THE TAF PERIOD...WITH
OCCASIONAL PERIODS OF MVFR CIGS POSSIBLE AFTER 19Z MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 9, 4:40 AM CST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CST SUN DEC 9 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CST SUN DEC 9 2012 /340 AM MST SUN DEC 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS AND LIGHT SNOW SHOWERS WILL CONTINUE
THROUGH MUCH OF THE DAY. THIS WILL RESULT IN BLOWING SNOW AND
NEAR ZERO VISIBILITY AT TIMES. WINDS WILL BEGIN TO TAPER OFF AND
CONDITIONS WILL IMPROVE FROM WEST TO EAST LATER THIS AFTERNOON AND
TONIGHT. VERY COLD AIR WILL BE IN PLACE OVERNIGHT AND WIND CHILL
READINGS WILL DROP TO THE 20S BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS CONDITIONS TO LOCAL
LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

Nearby

Wind Chill Advisories in South Dakota, 2012Wind Chill Advisories in Minnesota, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.